Kentucky, 2011

Damaging Winds and Lightning Strike in Kentucky, June 27, 2011

June 27, 2011 · NWS PAH · 8 events in 6 counties and zones

A mesoscale convective system intensified over the Lower Ohio Valley as it interacted with a moist and increasingly unstable atmosphere. The combination of daytime heating and an unstable southerly wind flow contributed to the intensification of the system, which exhibited bowing structures at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system intensified over the Lower Ohio Valley as it interacted with a moist and increasingly unstable atmosphere. The combination of daytime heating and an unstable southerly wind flow contributed to the intensification of the system, which exhibited bowing structures at times. Westerly winds of 40 to 45 knots in the mid levels of the atmosphere supported the acceleration of the bow echo across the region. Isolated wind damage accompanied the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 5:55 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 27, 5:55 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
655 AM CDT MON JUN 27 2011

.UPDATE...
UPDATED BOTH PUBLIC AND AVIATION SECTIONS

&&

.DISCUSSION...
CLOUD TOPS ASSOCIATED WITH MISSOURI MCS CONTINUE TO STEADILY WARM IN
IR IMAGERY EARLY THIS MORNING. A LARGE AREA OF ELEVATED SHOWERS AND
STORMS DEVELOPED ABOVE THE SURFACE COLD POOL ACROSS SOUTH CENTRAL
AND SE MISSOURI. THIS ACTIVITY SHOULD WEAKEN AS THE LOW LEVEL JET
WEAKENS THIS MORNING. RAISED POPS FOR THE MORNING HOURS ACROSS PARTS
OF THE AREA DUE TO THIS ELEVATED CONVECTION.

IN ADDITION...NEW CONVECTION DEVELOPED NEAR THE OUTFLOW BOUNDARY
ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AROUND 11Z. THIS
OUTFLOW BOUNDARY MAY CONTINUE TO SERVE AS THE FOCUS FOR NEW STORMS
THROUGH THE DAY AS DAYTIME HEATING COMMENCES. GIVEN THE STRENGTH OF
700 MB WARM ADVECTION AND RESULTANT CAPPING...SURFACE BASED
DEVELOPMENT MAY NOT OCCUR THIS AFTERNOON IN SOUTHWEST COUNTIES. WILL
MAINTAIN SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS ACROSS MOST OF
THE FORECAST AREA...EXCEPT UP TO 50 PERCENT IN THE REGION OF WEAKER
CAPPING IN THE PENNYRILE REGION AND ALONG INTERSTATE 64.

A SURFACE COLD FRONT WILL SAG SOUTHEAST TONIGHT...REACHING THE OHIO
RIVER IN THE 06Z TO 09Z TIME FRAME. AS THIS FRONT ENCOUNTERS COOLING
MID LEVEL TEMPS ASSOCIATED WITH A STRONG SHORTWAVE CROSSING THE
GREAT LAKES REGION...THE CHANCE OF STORMS WILL INCREASE ALONG AND
AHEAD OF THE FRONT. THE FRONT WILL EXIT THE SOUTHEAST CORNER OF THE
FORECAST AREA AROUND 12Z. POPS TONIGHT WILL BE KEPT SOMEWHAT HIGHER
THAN MOST MODEL GUIDANCE. MODERATELY STRONG MID LEVEL FLOW WILL
SUPPORT THE POTENTIAL FOR ORGANIZED CLUSTERS OR LINES...WITH SLIGHT
RISK OF SEVERE STORMS.

IN THE WAKE OF THE COLD FRONT...SURFACE HIGH PRESSURE WILL BRING A
SURGE OF DRIER AIR...SIMILAR TO THE AIR MASS OF LATE LAST WEEK.
GIVEN ABUNDANT SUNSHINE...HIGH TEMPS WILL ACTUALLY BE WARMER BEHIND
THE FRONT DUE TO THE ABSENCE OF CLOUDS AND STORMS.

THE HIGH WILL KEEP THIS AIR MASS IN PLACE TUESDAY THROUGH
WEDNESDAY...THEN SOUTHEAST TO SOUTH RETURN FLOW WILL BRING HOT
WEATHER FOR THURSDAY THROUGH SATURDAY. THE AXIS OF A STRONG UPPER
LEVEL RIDGE WILL BECOME ESTABLISHED FROM EAST TO WEST ACROSS THE
OHIO VALLEY TO THE CENTRAL PLAINS.

THE EASTERN PORTION OF THE UPPER HIGH WILL BEGIN TO BREAK DOWN LATE
IN THE WEEKEND...ALLOWING AT LEAST A SLIGHT CHANCE OF STORMS AND
SLIGHT COOLING SUNDAY. THIS TREND SHOULD CONTINUE INTO MONDAY THE
FOURTH.

&&

.AVIATION...
SCT TSRA THROUGH MID MORNING FOR ALL TAF SITES. VFR CIGS AND VSBYS
EXCEPT MVFR IN STORMS. WINDS WILL GENERALLY BE OUT OF THE SOUTHWEST
AROUND 10 MPH WITH A FEW HIGHER GUSTS POSSIBLE. AFTER A REPRIEVE
FROM THE MORNING TSRA...SHOULD SEE ANOTHER CHANCE OF STORMS IN THE
EVENING HOURS MONDAY WITH A FRONTAL PASSAGE. WITH THE FRONTAL
PASSAGE WINDS SHOULD VEER AROUND TO THE NORTHWEST AROUND 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...JAP
Hazardous weather outlook, Jun 27, 3:08 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT MON JUN 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
408 AM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
DURING THE DAY...MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO
OCCUR ALONG AND NORTHEAST OF A LINE FROM CARBONDALE ILLINOIS TO
HOPKINSVILLE KENTUCKY. THUNDERSTORM CHANCES WILL INCREASE ACROSS
THE REMAINDER OF THE REGION TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE LOWER OHIO VALLEY.

THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL PRODUCED BY LINES
OR CLUSTERS OF STORMS. VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS...BUT THE QUICK MOVEMENT OF THE STORMS SHOULD LIMIT
RAINFALL AMOUNTS.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER WILL ARRIVE LATE IN THE WEEK. THE HEAT INDEX
MAY PEAK OVER 100 DEGREES IN PARTS OF THE REGION FRIDAY.

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST LATE IN THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR TONIGHT.

MY

In the hours before

Special weather statement, Jun 27, 9:08 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 AM CDT MON JUN 27 2011

ILZ084-MOZ076-271530-
JACKSON IL-PERRY MO-
1008 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL 1030 AM CDT...

AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS WITH VERY STRONG WINDS BETWEEN 40 AND
50 MPH. THESE STORMS WERE LOCATED NEAR PERRYVILLE...MOVING EAST AT
50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GORHAM...MURPHYSBORO...DE SOTO
AND CARBONDALE.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
June 27, 10:46 AM CST
Where
Ballard County, 1.46 mi WSW of Kevil
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.071, -88.924

Two trees were blown down on a rural road.

Thunderstorm Wind, McCracken

When
June 27, 10:59 AM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.070, -88.770

A wind gust to 62 mph was measured at the National Weather Service at Barkley Regional Airport.

Thunderstorm Wind, McCracken

When
June 27, 11:01 AM CST to 11:10 AM CST
Where
McCracken County, 1.49 mi ESE of Maxon to 0.18 mi SSE of Woodlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
NWS Employee
Coordinates
37.071, -88.705

A National Weather Service employee estimated a wind gust to 60 mph along U.S. Highway 60 just west of Paducah. At least a dozen trees were blown down in the Paducah area. One tree landed across a roadway. Another tree landed on a house in Paducah. Large tree limbs were blown down on the south side of Paducah. Some limbs were down on cars. Widespread power outages were reported. At the Paducah high school, a fence was damaged at the tennis courts. Track and field equipment was damaged.

Thunderstorm Wind, Livingston

When
June 27, 11:14 AM CST
Where
Livingston County, Smithland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.130, -88.400

Large tree limbs were down. Siding was blown off a house.

Heavy Rain, Daviess

When
June 27, 11:40 AM CST to 12:12 PM CST
Where
Daviess County, Stanley to Owensboro
Reported by
Trained Spotter
Coordinates
37.820, -87.250

Ponding of water was reported on streets in Owensboro. The storm dumped 1.89 inches at Stanley. About two inches was estimated to have fallen at Owensboro. Most of the rain fell within 30 minutes.

Thunderstorm Wind, Daviess

When
June 27, 11:50 AM CST to 11:58 AM CST
Where
Daviess County, 0.5 mi W of Owensboro to Owensboro
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.770, -87.129

Numerous large tree limbs were blown down on the west side of the city, where a wind gust of 61 mph was measured. In downtown Owensboro, a wind gust to 60 mph was measured.

Thunderstorm Wind, Muhlenberg

When
June 27, 12:32 PM CST
Where
Muhlenberg County, 0.51 mi NNW of Dunmor
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.077, -87.003

Two trees were blown down on Route 973 on the northwest side of Dunmor.

Lightning, Hopkins

When
June 27, 12:35 PM CST
Where
Hopkins County, Madisonville
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.330, -87.500

Sporadic power outages occurred due to lightning strikes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314641, 314651, 314642, 314643, 315051, 314644, 314645, 314639.